[Skip to Content]
[Skip to Content Landing]
Views 292
Citations 0
Comment & Response
February 27, 2018

Drug Interactions With Non–Vitamin K Oral Anticoagulants

Author Affiliations
  • 1Louvain Drug Research Institute, Université catholique de Louvain, Brussels, Belgium
  • 2Department of Pharmacy, Centre Hospitalier Universitaire-UCL Namur, Yvoir, Belgium
JAMA. 2018;319(8):829. doi:10.1001/jama.2017.20846

To the Editor An increased risk of major bleeding was found for the concurrent use of NOACs and amiodarone, fluconazole, rifampin, and phenytoin.1 Rifampin and phenytoin are not inhibitors of P-glycoprotein and CYP3A4, as stated by the authors, but instead are strong inducers.2 Rifampin has been shown to decrease plasma levels of apixaban, dabigatran, and rivaroxaban by more than 50% in healthy volunteers.3 Therefore, the finding that rifampin and phenytoin were associated with an increased risk of major bleeding was unexpected. Moreover, results were not consistent across the different NOACs and sites of bleeding. For instance, the concomitant use of rifampin was associated with a significantly reduced risk of intracranial hemorrhage.

×